FPT Algorithms for Consecutive Ones Submatrix Problems

  • N. S. Narayanaswamy
  • R. Subashini
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8246)


A binary matrix M has the Consecutive Ones Property (COP) if there exists a permutation of columns that arranges the ones consecutively in all the rows. We consider the parameterized complexity of d-COS-R (Consecutive Ones Submatrix by Row deletions) problem [8]: Given a matrix M and a positive integer d, decide whether there exists a set of at most d rows of M whose deletion results in a matrix with the COP. The closely related Interval Deletion problem has recently been shown to be FPT [5]. In this work, we describe a recursive depth-bounded search tree algorithm in which the problems at the leaf-level of the recursion tree are solved as instances of Interval Deletion. Therefore, we show that d-COS-R is fixed-parameter tractable and has the current best run-time of O *(10 d ), which is associated with the Interval Deletion problem. We then consider a closely related optimization problem, called Min-ICPIA, and prove that it is computationally equivalent to the Vertex Cover problem.


Consecutive Ones Property Consecutive Ones Submatrix Parameterized complexity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Atkins, J.E., Boman, E.G., Hendrickson, B.: A spectral algorithm for seriation and the consecutive ones problem. SIAM Journal on Computing 28(1), 297–310 (1988)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Blin, G., Rizzi, R., Vialette, S.: A faster algorithm for finding minimum tucker submatrices. Theory of Computing Systems 51(3), 270–281 (2012)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Booth, K.S.: PQ-tree algorithms. Ph.D. thesis, Dept. of Electrical Engineering and Computer Science, University of California, Berkeley, CA (1975)Google Scholar
  4. 4.
    Booth, K.S., Lueker, G.S.: Testing for the consecutive ones property, interval graphs, and graph planarity using PQ-tree algorithms. Journal of Computer and System Sciences 13(3), 335–379 (1976)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Cao, Y., Marx, D.: Interval deletion is fixed-parameter tractable. arXiv:1211.5933v2(cs.DS) (2013)Google Scholar
  6. 6.
    Chen, J., Kanj, I.A., Xia, G.: Improved upper bounds for vertex cover. Theoretical Computer Science 411(40-42), 3736–3756 (2010)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Dom, M.: Recognition, generation, and application of binary matrices with the consecutive-ones property. Ph.D. thesis, Institut fur Informatik, Friedrich-Schiller-Universitat (2008)Google Scholar
  8. 8.
    Dom, M., Guo, J., Niedermeier, R.: Approximation and fixed-parameter algorithms for consecutive ones submatrix problems. Journal of Computing System Sciences 76(3-4), 204–221 (2010)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Dourado, M.C., Protti, F., Szwarcfiter, J.L.: Computational aspects of the Helly property: a survey. Journal of the Brazilian Computer Society 12(1), 7–33 (2006)MathSciNetGoogle Scholar
  10. 10.
    Fulkerson, D.R., Gross, O.A.: Incidence matrices and interval graphs. Pacific Journal of Mathematics 15(3), 835–855 (1965)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: Computers and intractability: A guide to the theory of NP-completeness. W.H. Freeman (1979)Google Scholar
  12. 12.
    Garey, M.R., Johnson, D.S., Stockmeyer, L.: Some simplified NP-complete problems. In: Proceedings of the Sixth Annual ACM Symposium on Theory of Computing, pp. 47–63 (1974)Google Scholar
  13. 13.
    Ghosh, S.P.: File organization: The consecutive retrieval property. Communications of the ACM 15(9), 802–808 (1972)CrossRefMATHGoogle Scholar
  14. 14.
    Golumbic, M.C.: Algorithmic graph theory and perfect graphs, 2nd edn. Annals of Discrete Mathematics, vol. 57. Elsevier B.V. (2004)Google Scholar
  15. 15.
    Habib, M., McConnell, R.M., Paul, C., Viennot, L.: Lex-BFS and partition refinement, with applications to transitive orientation, interval graph recognition and consecutive ones testing. Theoretical Computer Science 234(1-2), 59–84 (2000)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Hajiaghayi, M., Ganjali, Y.: A note on the consecutive ones submatrix problem. Information Processing Letters 83(3), 163–166 (2002)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Hochbaum, D.S.: Approximation algorithms for NP-hard problems. PWS Publishing Company (1997)Google Scholar
  18. 18.
    Hsu, W.L.: PC-trees vs. PQ-trees. In: Wang, J. (ed.) COCOON 2001. LNCS, vol. 2108, pp. 207–217. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  19. 19.
    Hsu, W.L.: A simple test for the consecutive ones property. Journal of Algorithms 43(1), 1–16 (2002)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Lewis, J.M., Yannakakis, M.: The node-deletion problem for hereditary properties is NP-Complete. Journal of Computer and System Sciences 20(2), 219–230 (1980)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    McConnell, R.M.: A certifying algorithm for the consecutive-ones property. In: Proceedings of the Fifteenth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2004), pp. 768–777 (2004)Google Scholar
  22. 22.
    Meidanis, J., Porto, O., Telles, G.P.: On the consecutive ones property. Discrete Applied Mathematics 88(1-3), 325–354 (1998)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Narayansaswamy, N.S., Subashini, R.: A new characterization of matrices with the consecutive ones property. Discrete Applied Mathematics 157, 3721–3727 (2009)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Raffinot, M.: Consecutive ones property testing: cut or swap. In: Models of Computation in Context - 7th Conference on Computability in Europe, pp. 239–249 (2011)Google Scholar
  25. 25.
    Robinson, W.S.: A method for chronologically ordering archaeological deposits. American Antiquity 16(4), 293–301 (1951)CrossRefGoogle Scholar
  26. 26.
    Tan, J., Zhang, L.: The consecutive ones submatrix problem for sparse matrices. Algorithmica 48(3), 287–299 (2007)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Tucker, A.C.: A structure theorem for the consecutive ones property. Journal of Combinatorial Theory. Series B 12, 153–162 (1972)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Wang, R., Lau, F.C.M., Zhao, Y.C.: Hamiltonicity of regular graphs and blocks of consecutive ones in symmetric matrices. Discrete Applied Mathematics 155(17), 2312–2320 (2007)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    West, D.B.: Introduction to graph theory, 2nd edn. Prentice Hall (2001)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2013

Authors and Affiliations

  • N. S. Narayanaswamy
    • 1
  • R. Subashini
    • 1
  1. 1.Department of Computer Science and EngineeringIndian Institute of Technology MadrasIndia

Personalised recommendations